Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

Exponential asymptotics with a small exponent


Authors: G. C. Kember, A. C. Fowler, J. D. Evans and S. B. G. O'Brien
Journal: Quart. Appl. Math. 58 (2000), 561-576
MSC: Primary 34E05; Secondary 34E20
DOI: https://doi.org/10.1090/qam/1770655
MathSciNet review: MR1770655
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Analytic and numerical solutions are considered to a simple model problem which contains a surprisingly complicated solution structure. Asymptotic solutions are sought when a parameter that appears as an exponent in the independent variable is small, the solution then exhibiting a sudden change in slope over a region that is exponentially thin. A straightforward approach using matched asymptotic expansions immediately reveals inadequacies of this method due to the requirement of an outer solution that needs to be evaluated beyond all orders in order to match to a suitable inner solution. This behaviour is elucidated by studying first the asymptotic structure of the solution using an exact integral, which explicitly reveals the need for the inclusion of exponentially small terms in the expansions. It is then shown how a direct asymptotic solution of the differential equation can be obtained by using Borel summation to evaluate the outer solution to exponential accuracy. Further, as a practical alternative, it is shown how these exponentially improved approximations can be made when an exact numerical solution is available and without recourse to the general term of the outer or inner expansions.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 34E05, 34E20

Retrieve articles in all journals with MSC: 34E05, 34E20


Additional Information

DOI: https://doi.org/10.1090/qam/1770655
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society